New Mexico, 2015Damaging Winds in New Mexico, September 15, 2015
September 15, 2015 · NWS ABQ · 2 events in 2 counties and zones
An enhanced jet stream created enough lift and destabilization along with just enough moisture for isolated showers and thunderstorms across western and northern New Mexico. Significant dry air below the convection limited rain potential but allowed for a few storms to produce strong microburst outflow winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An enhanced jet stream created enough lift and destabilization along with just enough moisture for isolated showers and thunderstorms across western and northern New Mexico. Significant dry air below the convection limited rain potential but allowed for a few storms to produce strong microburst outflow winds. One such microburst hit the southern valley portion of Albuquerque, causing a tramopline to be lifted on top of a power pole. Other notable reported microbursts include a 58 mph wind gust at the Roswell International Airport, a 56 mph wind gust at the Taos airport, and a 55 mph wind gust in Moriarty. No other damages or impacts were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 15, 11:07 AM MST, 53 minutes earlier.
Area forecast discussion, Sep 15, 11:07 AM MST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1207 PM MDT TUE SEP 15 2015
.AVIATION...
18Z TAF CYCLE
ISOLATED TO AT TIMES SCATTERED SHRA AND TSRA WILL BE POSSIBLE
OVER MAINLY THE NORTHWEST TWO THIRDS OF NM THROUGH THE AFTN AND
INTO EARLY EVE. GUSTY DOWNBURST WINDS BETWEEN 30 AND 45 KTS WOULD
BE THE PRIMARY THREAT WITH ANY TSRA. TAF SITES MOST LIKELY TO BE
IMPACTED WILL BE GUP...FMN...AEG...ABQ...SAF AND TO A SLIGHTLY
LESSER DEGREE LVS. THERE IS A SMALL RISK THAT THE STRONGEST TSRA
MAY BRIEFLY GENERATE MVFR CIGS AND MT OBSCURATIONS. DRIER AND
MORE STABLE AIR IS EXPECTED TO EXPAND MORE STRONGLY INTO THE STATE
TOWARD SUNSET AND THEREAFTER MITIGATING SIGNIFICANT CONVECTION.
OUTSIDE OF CONVECTION EXPECT BREEZY TO WINDY CONDITIONS TO WITH
OCCASIONAL GUSTS TO TO AROUND 30 KT IMPACTING SCATTERED AREAS OF
NORTHERN AND CENTRAL NEW MEXICO. THESE WINDS WILL SIGNIFICANTLY
DECREASE AFTER SUNSET.
43
&&
.PREV DISCUSSION...300 AM MDT TUE SEP 15 2015...
.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY
LITTLE MEASURABLE RAIN FOR THE NEXT SEVERAL DAYS WITH A GRADUAL
DRYING TREND IN PLACE. DAYTIME TEMPERATURES ARE FORECAST TO BE
NEAR NORMAL WEST AND ABOVE TO WELL ABOVE NORMAL EAST. IN ADDITION...
BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED THROUGH THURSDAY
PRIOR TO A BACKDOOR FRONT ARRIVING LATE FRIDAY. THE BACKDOOR
FRONT WILL RECHARGE MOISTURE ACROSS CENTRAL AND EASTERN PORTIONS
OF THE AREA LEADING TO RENEWED CHANCES FOR RAIN OVER THE WEEKEND.
TEMPERATURES WILL TREND DOWN SOME BEHIND THE FRONT...BUT WILL
RESUME A WARMING AND DRYING TREND LATE IN THE WEEKEND AND INTO
EARLY NEXT WEEK.
&&
.DISCUSSION...
PWATS TRENDED UP TO ABOVE NORMAL FOR MID SEPTEMBER YESTERDAY...BUT
WILL BEGIN A SLOW DOWNWARD TREND TODAY. A SHORTWAVE TROUGH...
EVIDENT IN THE LATEST WATER VAPOR SATELLITE IMAGERY...IS MOVING
TOWARD THE FOUR CORNERS AND RESULTING IN NOCTURNAL CONVECTION
ACROSS NORTHERN AZ...SOUTHERN UT AND SOUTHWEST CO. RAIN CHANCES
TREND DOWN TODAY COMPARED TO YESTERDAY...FAVORING THE WESTERN HIGH
TERRAIN AND JEMEZ/TUSAS MOUNTAINS...BUT WITH VERY LITTLE QPF. WELL
ABOVE NORMAL HIGHS ARE FORECAST ONCE AGAIN ACROSS THE EASTERN
PLAINS...BUT SHY OF RECORD VALUES. BREEZY TO LOCALLY WINDY
CONDITIONS ARE EXPECTED AGAIN THANKS TO MODERATE W-SW FLOW ALOFT
AND A SEMI-PERMANENT LEE SIDE TROUGH. NOT MUCH CHANGE GOING INTO
WEDNESDAY.
THE 00Z GFS AND NAM ARE SHOWING AN INCREASE IN MOISTURE ACROSS
SOUTHERN NEW MEXICO WEDNEDSAY NIGHT INTO THURSDAY...WHICH MAY
RESULT IN RENEWED RAIN CHANCES ACROSS OUR SOUTHERN-MOST ZONES
GOING INTO THURSDAY NIGHT. THIS SEEMS PLAUSIBLE GIVEN A TROUGH
DIVING E-SE ACROSS THE INTERMOUNTAIN WEST DRAWING MOISTURE NORTH
AROUND THE UPPER HIGH CIRCULATION OVER WEST TEXAS. HAVE INCREASED
POPS SOME FOR THU/THU-NIGHT...BUT MAY NEED TO BE INCREASED MORE.
SE PLAINS AND SOUTH CENTRAL MOUNTAINS LOOK TO BE FAVORED.
THE BACKDOOR FRONT IS STILL ON TRACK TO PUSH SW ACROSS OUR AREA
FRIDAY/FRIDAY-NIGHT...RECHARGING MOISTURE AND SETTING THE STAGE
FOR THUNDERSTORMS ON SATURDAY. THE LATEST GFS AND ECMWF SHOW A
WEAK SHORTWAVE TROUGH APPROACHING FROM THE NW LATE SATURDAY...
WHICH WOULD HELP TO SUSTAIN STORMS GOING INTO SATURDAY NIGHT.
DRIER AIR ASSOCIATED WITH A BUILDING RIDGE OVER THE DESERT SW WILL
SHIFT INTO OUR AREA LATE SUNDAY INTO MONDAY...BRINGING BACK ABOVE
NORMAL DAYTIME TEMPERATURES AND ENDING RAIN CHANCES.
11
&&
.FIRE WEATHER...
STRONGER SOUTHWESTERLY FLOW ALOFT WILL WORK OVER NM TODAY AS
MULTIPLE TROUGHS ALOFT EJECT INLAND OFF OF THE PACIFIC THROUGH
THURSDAY. CURRENTLY AN AXIS OF MOISTURE AND INSTABILITY IS SHIFTING
INTO NE AZ AND NW NM...BUT A MORE STABLE AND DRIER AIR MASS WILL
FILTER INTO THIS REGION BY AFTERNOON. STORMS WILL BE EVEN LESS
NUMEROUS THAN YESTERDAY...DECREASING IN COVERAGE FROM THE WEST
CENTRAL TO NORTH CENTRAL SECTIONS OF NM. TEMPERATURES WILL BE
COMPARABLE TO YESTERDAY'S READINGS...NEAR AVERAGE IN THE WESTERN
ZONES AND ABOUT 8 TO 12 DEGREES ABOVE NORMAL IN THE EASTERN ONES.
MINIMUM RH WILL FALL TO THE 20 TO 35 PERCENT RANGE...BEING LOWEST IN
THE LOWER ELEVATION PLAINS AND VALLEYS. LIKELY THE BIGGEST CONCERN
TODAY WILL BE THE SURFACE/20 FT WINDS AS THE STRONGER FLOW ALOFT
WILL MIX DOWN WITH SCATTERED AREAS OBSERVING SUSTAINED SPEEDS OF 20
TO 25 MPH AND OCCASIONAL GUSTS TO 35 MPH.
DRIER AIR ALOFT WILL CONTINUE TO FILTER IN WITH STRONG FLOW FROM THE
SOUTHWEST ON WEDNESDAY. ANOTHER BREEZY DAY...ESPECIALLY BY MID
SEPTEMBER STANDARDS...IS ANTICIPATED WITH MORE AREAS OBSERVING
SUSTAINED SPEEDS OF 20 TO 25 MPH AND OCCASIONAL GUSTS TO 35 MPH.
SOME NORTHEAST HIGHLAND AND HIGH PLAINS AREAS EAST OF I-25 MAY EVEN
BRIEFLY OBSERVE SOME GUSTS CLOSE TO 40 MPH. THE DRIER AIR AND ALSO
MORE STABLE CONDITIONS WILL LIMIT STORM FORMATION WITH PERSISTENT
TEMPERATURE AND RH TRENDS WHEN COMPARED TO TODAY.
ANOTHER NORTHERN PACIFIC TROUGH WILL WORK INLAND TO THE NORTHWESTERN
STATES BY THURSDAY...AND ONE MORE DAY OF THE STEADY BRISK
SOUTHWESTERLY FLOW WILL PREVAIL OVER NM. ONE DIFFERENCE WILL BE THE
FILLING IN OF A LEE SIDE SURFACE TROUGH AND THIS SHOULD ACTUALLY
HELP REDUCE WIND SPEEDS AT THE SURFACE/20FT LEVEL FOR MUCH OF THE
FORECAST AREA. STILL...SOME BREEZY CONDITIONS WILL BE OBSERVED
THURSDAY AFTERNOON...BUT LOWER SPEEDS COMPARED TO TODAY AND
WEDNESDAY. MINIMAL CHANGE TO THE TEMPERATURE AND RH TRENDS IS
EXPECTED...BUT SOME MEAGER MOISTURE/INSTABILITY MAY WORK INTO THE
SOUTHERN TIER OF THE FIRE WEATHER FORECAST AREA...LEADING TO SOME
STRAY SHOWERS THURSDAY AFTERNOON/EVENING.
A BIG REDUCTION IN WINDS ALOFT WILL TAKE PLACE FRIDAY...BUT A COLD
FRONT WILL BE SLIDING DOWN THE PLAINS...POISED TO INVADE NM FRIDAY
NIGHT. GUSTY WINDS WILL BE ACCOMPANYING THE SURFACE BOUNDARY...EVEN
IN CENTRAL AREAS OF THE STATE BY DAWN SATURDAY. THIS FRONT SHOULD
ADVECT MORE MOISTURE FOR SHOWERS AND STORMS SATURDAY AND
SUNDAY...BUT THE PATTERN LOOKS TO TURN DRIER AND MORE TRANQUIL INTO
NEXT WEEK AS HIGH PRESSURE REBUILDS OVER NM.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 15, 4:34 AM MST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MDT TUE SEP 15 2015
NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
534 AM MDT TUE SEP 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
11
Thunderstorm Wind, Bernalillo
- When
- September 15, 12:00 PM MST to 12:05 PM MST
- Where
- Bernalillo County, 10 mi SSW of Albuquerque
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 34.986, -106.698
Media member supplied pictures of trampoline that was blown on top of a power line, indicating an estimated wind speed of 55 mph.
Thunderstorm Wind, Chaves
- When
- September 15, 5:35 PM MST to 5:40 PM MST
- Where
- Chaves County, (Row)roswell Ind Airport
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.310, -104.510
Convectively aided wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, September 15 to 30, 2015$3.2 million · 8 events
- Tsunami and Flash Flooding in California, September 15 to 17, 2015$875,000 · 10 events
- Drought in Louisiana, September 15 to 30, 2015$800,000 · 4 events
- Drought in Arkansas, September 15 to 30, 2015$400,000 · 2 events
- Damaging Wind in Nebraska, September 15, 2015$15,000 · 52 kt wind · 1 event
- Flash Flooding and Heavy Rain in Hawaii, September 15 to 21, 20158 events
- Drought in Texas, September 15 to 30, 20157 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 15, 20154 events
- Flash Flooding in Utah, September 15, 20154 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 15, 20154 events
- Drought in Texas, September 15 to 30, 20152 events
- Damaging Wind in Nebraska, September 15, 201557 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595710, 595711.